NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 6, 11:45 PM CST, 51 minutes earlier.
Area forecast discussion, Mar 6, 11:45 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1145 PM CST Mon Mar 6 2017
.UPDATE...
754 PM CST
Extensive N-S squall line extending from NW WI south through IA
south into NW MO and then into eastern KS is moving fairly quickly
eastward at about 35 kt. Line has a history of producing damaging
winds with a couple supercells over NW MO and intense embedded
mesovortices/mesocyclones in IA as well, some potentially
tornadic. SPC mesoanalysis suggests the instability axis ahead of
the line is fairly narrow, which was confirmed with the 00z
soundings from ILX and DVN which both shower very little
instability and strong CINH. Some destabilization may continue to
occur east of the instability axis, however the rate of eastward
expansion of the instability axis is being outpaced by the fast
movement of the line. The result will likely be the line
eventually outrunning the instability and weakening as it moves
across our CWA.
While the storms are expected to out run the instability and
essentially begin to run out of gas, there could be a lingering
damaging wind threat into portions of our CWA given the extreme
wind fields and how little it'd take for this line to mix some of
that momentum to the surface, even if the line is in a weakening
phase. The DVN sounding sampled 52kt winds at 1km AGL, but RAP is
forecasting the low level jet to strengthen this evening with 1km
winds increasing to over 80kt. In fact, KDVN WSR-88D is already
picking up 80kt winds at 1.7km AGL. Difficult to say how far east
this line will be able to continue to run on fumes and pose a
severe threat, but given the extremely powerful winds just off the
deck, hard to rule out even a shower producing near severe gusts
even over our eastern CWA.
Other than the convective threat, we will continue to monitor
synoptic winds this evening. As the low level flow continues to
increase just off the deck, concerned we could see gusts in the
35-40kt range this evening, as very little stabilization of the
boundary layer is taking place this evening. Have seen an ob or
two approach wind advisory criteria, but plan at this point is to
hold off on an NPW for winds unless there is a more substantial
increase soon.
Have tweaked timing of pops in the grids tonight, otherwise no big
changes planned to going forecast.
Izzi
&&
.SHORT TERM...
112 PM CST
Through tonight...
Cloudy, mild, and breezy conditions will give way to windy
conditions and a round of thunderstorms late this evening/early
overnight hours. There is a batch of showers along the
Mississippi River that will likely dissipate as they move farther
east, though we may see some light showers or sprinkles from this
espeically across north central Illinois.
We do expect winds to ramp up more considerably this evening as
the pressure gradient increases ahead strong low pressure across
the upper Midwest. The low level jet will ramp up this evening,
and there could be some lifting of cloud bases that will allow
these higher winds to mix down in the evening. 40-45 mph will
likely be reached, and in the thunderstorms it is possible that
some of the stronger/near severe winds may get mixed down, as
45-47 kt winds are depicted on RAP forecast soundings at just over
1000 ft, and 60 kt winds at 2000 ft. We will need to monitor this
potential for wind advisory level winds (sustained > 30 mph or
sustained gusts > 45 mph) and if this may just be a convectively
handled event, as there will probably be a few stronger gusts.
Guidance is also a tad slower with the arrival of the cold front,
with the main line of storms expected mainly after midnight
across most of the area. Again more isolated/scattered activity
is possible later this evening.
KMD
&&
.LONG TERM...
319 PM CST
Tuesday through Monday...
Main forecast concerns at the beginning of the period are with
windy conditions expected both Tuesday and Wednesday, and then
concerns for the weekend are with a return to a colder and
potentially snowier pattern into early next week.
Showers and thunderstorms which will move across the area tonight
will shift east of the CWA by early Tuesday morning, as large
scale ascent and front exit to the east. However, given a slower
trend tonight and with some lingering forcing early in the
morning, its possible that some light showers may still be
situated over the eastern CWA, mainly in Indiana. Did leave some
pops to account for this, but then expect dry conditions for the
remainder of the day. Much drier air arrives on the backside of
this system and anticipate skies to quickly clear Tuesday morning.
Skies should remain sunny on Tuesday, despite expected pattern.
However, some guidance showing some potential for diurnal cu and
even light precip development over eastern Iowa and far northwest
Illinois Tuesday afternoon. With the anticipated steep lapse rates
and additional forcing per mid level energy and surface trough,
this could be a possibility. Forecast soundings will be really dry
though, and so have maintained a sunnier forecast with no chance
of weather. Tight gradient will support sustained speeds around
20KT on Tuesday and with deep mixing/steep lapse rates especially
in the afternoon, strong chance to mix down much higher gusts.
Have kept gusts sub advisory, up to 40 MPH, but do think gusts of
40-45 KT will be possible over much of the CWA Tuesday afternoon.
Gusty conditions will likely persist Tuesday night, but do
anticipate a significant drop in speeds/gusts. Dry conditions
continue Tuesday night into Wednesday, despite frontal boundary
pushing through the area on Wednesday. Main concern on Wednesday
will once again be with strong winds/gusts. Some variability among
guidance on the strength of these winds. Will need to continue to
monitor this period as advisory type winds of 45 MPH or higher
appearing very possible, with some potential for higher gusts
approaching warning criteria. By the end of the work week and
especially this weekend into early next week, monitoring the
potential for a more active pattern. With the arrival of much
colder air, precip chances look to be for mainly snow. Low
probability for precip Thursday night with a wave passing just to
the south, but with guidance continuing to show southward moving
system bringing snow chances across the area Friday night into
Saturday. Have trended the forecast colder with more snow mention,
with a chance for accumulating snow during this time. However,
guidance still varying with exact evolution/track, so confidence
is lower with exact trends. Will need to keep an eye on this
system, as well as another possible snow producing system by early
next week.
Rodriguez
&&
.AVIATION...
For the 06Z TAFs...
1145 pm...Line of thunderstorms moving across western IL will
move across the terminals over the next few hours. Strong
southerly winds ahead of the storms are gusting 35-40kts and with
even stronger winds aloft...these storms will be able to mix some
of these stronger winds to the surface with convective gusts into
the mid/upper 40kt range...possibly locally higher. Once this line
moves east of the terminals...winds will become west/southwest
and remain at those directions for the rest of the period. There
is still some uncertainty regarding how strong speeds/gusts will
become but forecast soundings suggest wind gusts to 30kts shortly
after sunrise which will likely continue for much of Tuesday. If
deeper mixing occurs in the afternoon...wind gusts into the
35-40kt range will be possible. Wind speeds/gusts will diminish
quickly with sunset Tuesday evening but some gusts still possible
especially in the evening. A trough will move across the area
Tuesday evening with enough instability for some showers or some
isolated thunderstorms. Confidence still low from this distance
and activity may be weakening as it arrives...so no mention with
this forecast. cms
&&
.MARINE...
319 PM CST
Windy conditions will continue across the entire lake through
Wednesday night into Thursday.
In the near term...deepening surface low over the northern Plains
will continue to strengthen as it moves into Ontario tonight into
Wednesday. This will support stronger winds/gales over the
nearshore and open waters for the remainder of the afternoon into
Tonight. A brief lull in the stronger winds may occur by early
Tuesday morning, but this should brief as stronger winds return by
late in the morning and especially in the afternoon. However, it
does appear that prevailing gales will continue over the north
half into Tuesday. Further to the south, gales will be possible,
especially in the afternoon. This will be for both the south half
and the nearshore waters. At this time, it does appear that only
occasional gusts will be possible, but will need to monitor this
potential. Conditions favorable for stronger winds/gusts will
persist Tuesday night into Wednesday and with high confidence of
these higher winds, have extended the gale warning over the north
half into Wednesday. Have lower confidence for these stronger
winds over the south half and nearshore for Tuesday night, but
confidence does rise for Wednesday. Wednesday will not only have
the potential for gales, but even higher end gales. Will also need
to monitor Wednesday as well.
Rodriguez
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-
LMZ779 until 3 AM Tuesday.
Dense Fog Advisory...LMZ777-LMZ779...3 AM Tuesday to 6 AM
Tuesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOSpecial weather statement, Mar 6, 11:54 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
1154 PM CST MON MAR 6 2017
ILZ003>005-008-011-012-070645-
Kane IL-Boone IL-De Kalb IL-McHenry IL-Winnebago IL-Ogle IL-
1154 PM CST MON MAR 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OGLE...NORTHERN DE
KALB...EASTERN WINNEBAGO...NORTHERN KANE...MCHENRY AND BOONE COUNTIES
UNTIL 1245 AM CST...
At 1153 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Janesville to 6 miles northwest of
Kirkland to near Ashton. Movement was northeast at 70 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Belvidere around 1200 AM CST.
Marengo around 1210 AM CST.
Kingston around 1215 AM CST.
Woodstock and Genoa around 1220 AM CST.
McHenry, Wonder Lake, Hampshire, Hebron, Bull Valley, McCullom
Lake and Greenwood around 1225 AM CST.
Pistakee Highlands, Huntley, Gilberts, Spring Grove, Richmond,
Ringwood and Sunnyside around 1230 AM CST.
Carpentersville, Algonquin, Lake In The Hills and Lakewood around
1235 AM CST.
Oakwood Hills, Prairie Grove and Trout Valley around 1240 AM CST.
Including the following interstates...
I-39 between mile markers 100 and 123.
I-90 between mile markers 0 and 2, and between mile markers 29 and
76.
A severe thunderstorm watch remains in effect until 500 AM CST for
north central and northeastern Illinois.
LAT...LON 4249 8821 4213 8824 4189 8920 4203 8916
4250 8918
TIME...MOT...LOC 0553Z 236DEG 60KT 4264 8898 4213 8897 4185 8913
IZZI